First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Deadly Nightshade Poisoning ?

Most deadly nightshade poisoning cases in horses occur when they are unintentionally fed parts of the plant in the food supply. This can be from contaminated hay or feed or it can be from a lack of quality forage in your horse’s pasture. There have even been instances where the fallen leaves from a deadly nightshade plant have mowed into cut grass and consumed.

Deadly nightshade has small, star shaped flowers that are usually white. It also has green berries that ripen to black or dark purple. Deadly nightshade is found in several different environments and is a hardy plant, it found most often in wooded areas and along roadsides. But, it can also be found in open pastures and fields.

All parts of the plant are toxic with the most toxic parts being the stems and leaves. The berries do decrease in toxicity once they ripen but they do continue to be toxic and will build up in your horse’s system causing chronic toxicity.

Deadly nightshade, also known as Atropa belladonna, is a very toxic plant to your horse. Generally, deadly nightshade is naturally unpalatable to your horse and they will prefer to graze and forage on other grasses and plants.

Book First Walk Free!

Symptoms of Deadly Nightshade Poisoning in Horses

Deadly nightshade poisoning can make your horse very sick. If you suspect that they have ingested deadly nightshade, remove them from their pasture and put them in their stall. Take all food away from them and contact your veterinarian for an assessment. Symptoms to watch for include:

  • Dry mouth
  • Dilated pupils
  • Anorexia
  • Irregular heart rate
  • Blindness
  • Sensitivity to light
  • Hyper-excitability or nervousness
  • Muscle tremors or convulsions
  • Constipation or diarrhea
  • Ataxia or loss of coordination
  • Disorientation
  • Recumbency or excessive lying down
  • Convulsions
  • Death

Causes of Deadly Nightshade Poisoning in Horses

Ingesting the plant, deadly nightshade, will cause toxins to be released into your horse’s body. These toxins are atropine which is an anticholinergic alkaloid. Atropine has the ability to block the neurotransmitter that controls the autonomic nervous system and the central nervous system.

Many times this occurs unintentionally when deadly nightshade is mixed into your horse’s hay or feed. Most horses will avoid deadly nightshade when in the pasture since it has a bitter taste. They will eat it, though, if the pasture is sparse and there is not enough forage. Always check your horse’s pasture for deadly nightshade and any other poisonous plants that can harm your horse.

Diagnosis of Deadly Nightshade Poisoning in Horses

Your veterinarian will want to examine your horse’s hay and feed; they may send them to the lab for analysis. A full physical examination will be conducted so your veterinarian can completely assess the symptoms and possible ailments that could be affecting your horse.

There are no specific diagnostic tests available for deadly nightshade poisoning. Your veterinarian will perform a complete blood count, or CBC. They will also probably perform a clinical chemistry analysis, a fecal examination and a urinalysis. Most often, deadly nightshade poisoning is diagnosed based on finding the plant in your horse’s food supply. A definitive diagnosis can be made when the plant fragments are found in the gastrointestinal tract, but this cannot be done unless it is during an autopsy.

Treatment of Deadly Nightshade Poisoning in Horses

Your veterinarian will suggest that your horse be hospitalized while undergoing treatments for deadly nightshade poisoning. 

While hospitalized, your horse will be given activated charcoal to absorb any of the toxins that are still in their stomach. Activated charcoal is given orally. Your horse will also be given fluids intravenously. Nutritional therapy may also be necessary depending on the severity of the poisoning.

The toxin, atropine, can be counteracted by administering a drug called neostigmine. Your veterinarian will discuss this option with you and will oversee the administration of this medication.

Recovery of Deadly Nightshade Poisoning in Horses

In severe cases of deadly nightshade poisoning, death does occur. Quick identification of the poisoning and administration of neostigmine will help your horse to make a full recovery from deadly nightshade poisoning. 

Proper pasture maintenance is important to keeping your horse from ingesting plants that could cause serious health problems and even death. Be aware of what is growing in and near your horse’s pasture and walk the pasture at least once a month looking for poisonous plants. Deadly nightshade can be removed by being pulled up, dug up or cut back. When it is pulled up or dug up make sure you remove the entire plant from the pasture and burn it. If you pull it up, treat the root areas with salt or a pasture safe herbicide.